What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 9, 2:22 PM EST, 10 minutes earlier.
Area forecast discussion, Jan 9, 2:22 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
222 PM EST Tue Jan 9 2024
.SYNOPSIS...
Heavy rain and strong gusty winds today into this evening, with
some light snow mixing in Wednesday as temperatures dip and
winds remain gusty. Another low pressure system arrives Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 220 PM Tuesday...
Seasonably strong poleward moisture flux with a belt of strong
southerly flow ahead of surface low pressure currently stationed
south of the Upper Great Lakes. Strong synoptic ascent and low level
warm advection continues to produce light to moderate rainfall over
the lower elevations and moderate to heavy rainfall against the
windward slopes of the higher terrain this afternoon. This belt of
enhanced moisture is largely expected to shift east of the forecast
area by this evening coincident with a belt of very strong (60-80KT)
H850 exiting the region, which will also largely down the threat for
significant downslope enhanced winds. This, coupled with H300 150KT
jet axis shifting overhead should begin to taper precipitation rates
down for the overnight.
Rainfall totals of 3/4 of an inch to 1.5 inches across portions of
the lower elevations will cause smaller streams and creeks to become
swollen, a few of which may rise out of their banks late this
afternoon into this evening. In the mountains, rainfall rates of
0.15 to 0.25 inches per hour through this evening will continue to
yield some melting of the existing snow pack with runoff eventually
funneling down into the Tygart Valley and Greenbrier Rivers. Strong
rises are expected on tributaries of these waterways overnight, and
have extended a flood watch to cover all of Randolph and Pocahontas
County overnight to reflect this threat. It is still unclear exactly
how much of the existing snowpack will release this afternoon into
this evening, and this will play a large factor on the sharpness and
magnitude of any rises.
Low level flow turns southwesterly overnight as warm advection
transitions to cold advection. This should result in much better
momentum transfer from the top of the boundary layer where winds of
35KTs early in the evening increasing to around 45KTs as the
boundary layer deepens overnight with increasingly deep cold air.
This will yield gusts of 30 to 40 mph with some isolated gusts up to
around 45 mph across the lower elevations overnight into the day
Wednesday before tapering off from west to east. With wet soils and
gusty winds, think we can justify expanding wind advisories to the
remainder of the forecast area to cover this with trees more prone
to coming down in compromised soils.
Steepening low level lapse rates should also yield some snow showers
through the latter half of the overnight into Wednesday morning as
surface temperatures fall to near the freezing mark. Accumulations
should generally be limited to grassy or elevated surfaces across
the lower elevations, mainly across the north and into the foothills
where perhaps a half inch of snow would be possible. This could
present some issues for the morning commute, especially with all the
rain washing away any road treatment today. This may necessitate an
SPS or perhaps even an late flag impact based Winter Weather
Advisory for the morning commute, depending on temperature trends
overnight.
In the mountains, light snow is expected to begin accumulating late
overnight tonight and continue through much of Wednesday afternoon
yielding perhaps 1.5" prior to daybreak and another 2 to 3 inches
during the day with some locally higher amounts possible in any
enhanced streamers. With recent rainfall washing away road
treatments and temperatures dipping into the mid 20s in cold
advection, will issue a bit of a lower end Winter Weather Advisory
criteria wise for the higher elevations of Randolph and Pocahontas
County in collaboration with our neighboring offices from late
tonight through Wednesday afternoon based on potential impacts.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM Tuesday...
Key Point:
* A brief break from the active weather is expected Thursday.
High pressure over the southeast will provide a brief break in the
active weather Thursday. Expect highs in the upper 40s to near 50
degrees across the lowlands and the upper 30s to lower 40s in the
mountains. Quiet weather will continue into Thursday night across
the middle Ohio Valley and central Appalachians. Another strong area
of low pressure will be developing over the Southern Plains Thursday
night, which will track northeastward and impact our region late
Friday and into Saturday.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1231 PM Tuesday...
Key Points:
* Another strong storm will approach late Friday and into Saturday,
bringing strong winds and rain changing over to snow showers.
* Another potentially impactful storm approaches next Monday or
Tuesday. There is plenty of uncertainty regarding this storm,
so we won't go into any specific details for now.
A strengthening area of low pressure is expected to track
northeastward through the Mississippi Valley and into the Great
Lakes Friday. This system will likely bring another round of strong
wind and moderate to heavy rain across the middle Ohio Valley and
central Appalachians late Friday through Saturday morning. Models
show the increased potential for advisory-level winds during this
time period, especially in the higher elevations, and this storm
looks very similar to what we're dealing with early this week. Cold
air will wrap around from the west behind the storm late Friday
night and early Saturday morning, and rain showers will likely
change over to a period of snow showers across most places. This
could lead to the potential of slippery roads, mainly in the
mountains. Across the lowlands, highs on Saturday will be near to
slightly above freezing, while in the mountains, most places won't
break the freezing mark.
Upslope mountain snow showers will remain possible into Sunday
morning, but models are showing mid-level dry air expanding from
the north by Sunday afternoon. Because of this, we will only
keep slight chance PoPs in the forecast for the second half of
Sunday.
Models show the next impactful storm approaching Monday and Tuesday,
but plenty of uncertainty exists with it. It appears that the
core of this storm may pass farther east than recent storms,
along with an injection of cold, Arctic air expanding
southeastward from the northwest. Ensemble model guidance shows
a fairly large spread in possible outcomes for early next week,
so we won't spell out any specific details for now because the
thinking may change. Stay tuned for further updates.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 1225 PM Tuesday...
Light to moderate rain continues over the lower elevations with
moderate to heavy rain on the windward side of the higher terrain
through this evening. A strong low level jet overhead with some
gustiness making its way to the surface is keeping the boundary
layer well mixed with ceilings generally MVFR or better and
visibilities generally better than 3 miles while also creating some
low level wind shear at most terminals. This feature shifts off to
th east late this afternoon into this evening, replaced by
southwesterly flow. Initially this should yield some general
improvements in flight conditions, before ceilings start to migrate
down toward 1000-1500 ft during the overnight. As cold air builds
into the region overnight, mainly light snow showers are expected to
develop across the terminals heading into daybreak.
Winds will be southeasterly and gusty, especially at areas favorable
for downslope enhancement like BKW and CRW through this afternoon.
These will progressively shift southwesterly then westerly through
the night as cold air starts to build into the region.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Brief IFR conditions are possible in rain
showers today and rain/snow tonight. Breaks in precipitation
could allow VSBY to periodically recover.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY M M M M H H H H H H H H
HTS CONSISTENCY L H H M H H H H H H H H
BKW CONSISTENCY H H H H H H H M H H M H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY M M H H H H H H H H H H
CKB CONSISTENCY L H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR conditions may continue in snow showers Wednesday afternoon,
mainly in the higher terrain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
WVZ005>011-013-014-016>020-029.
Wind Advisory until 7 PM EST Wednesday for WVZ015-024>028-
030>034-039-040-524.
High Wind Warning until 7 PM EST this evening for WVZ515>523-
525-526.
Wind Advisory from 7 PM this evening to 7 PM EST Wednesday for
WVZ515>523-525-526.
Flood Watch until 8 PM EST this evening for WVZ518-520-522.
Flood Watch from 8 PM EST this evening through Wednesday
morning for WVZ523-524-526.
Winter Weather Advisory from 1 AM to 7 PM EST Wednesday for
WVZ523-526.
Flood Watch through Wednesday morning for WVZ525.
OH...Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
OHZ066-067-075-076-083>087.
KY...Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
KYZ101>103-105.
VA...Wind Advisory until 7 PM EST Wednesday for VAZ003-004.
&&
SYNOPSIS...JP/JMC
NEAR TERM...JP
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JPHazardous weather outlook, Jan 9, 2:25 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
225 PM EST Tue Jan 9 2024
WVZ027-028-030>032-039-040-101930-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-
225 PM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515>517-519-521-101930-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-
225 PM EST Tue Jan 9 2024
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-101930-
Northwest Pocahontas-Southeast Randolph-
225 PM EST Tue Jan 9 2024
...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Advisory.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-WVZ009>011-017>020-029-101930-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-
225 PM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ518-520-522-101930-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
225 PM EST Tue Jan 9 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ525-101930-
Northwest Randolph-
225 PM EST Tue Jan 9 2024
...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ524-101930-
Southeast Pocahontas-
225 PM EST Tue Jan 9 2024
...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ083>087-WVZ005>008-013-014-016-101930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Roane-
225 PM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, southern and western
West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ015-024>026-033-034-101930-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
225 PM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jan 9, 12:02 PM EST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1202 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM Non-Tstm Wnd Dmg 2 NE Rock Cave 38.86N 80.31W
01/09/2024 Upshur WV 911 Call Center
Tree down along route 20 south in French
Creek.
&&Local storm report, Jan 9, 12:13 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1213 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM Non-Tstm Wnd Dmg 9 WSW Marmet 38.19N 81.71W
01/09/2024 Boone WV 911 Call Center
Tree has fallen across the railroad tracks.
&&Local storm report, Jan 9, 12:19 PM EST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1219 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM Non-Tstm Wnd Dmg 4 W Lake Vesuvius 38.62N 82.70W
01/09/2024 Lawrence OH 911 Call Center
Tree down along county road 25.
&&Local storm report, Jan 9, 12:31 PM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
1231 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Non-Tstm Wnd Dmg 7 NW Sylvester 38.08N 81.64W
01/09/2024 Boone WV 911 Call Center
Tree and power lines down along Prenter
Road.
&&Local storm report, Jan 9, 1:00 PM EST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
100 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Non-Tstm Wnd Dmg 5 ENE Wayne 38.24N 82.35W
01/09/2024 Wayne WV 911 Call Center
Tree down along Millers Fork Road.
&&Local storm report, Jan 9, 2:04 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
204 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Rain 1 N Davenport 37.11N 82.14W
01/09/2024 E1.85 inch Buchanan VA Mesonet
Gage reports 1.85 inches of rain in the last
24 hours.
&&